Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 90, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 8:30 PM EDT for 4 counties in North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2008, 8:30 PM EDT (00:30 UTC)
- Expired
- Jun 1, 2008, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 27 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2220 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:25 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 1, 4:25 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 PM EDT SUN JUN 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRES WILL BUILD IN FROM THE NW MON AND BE OVER THE AREA MON NIGHT AND TUE. THE HIGH WILL MOVE OFFSHORE WED WITH ANOTHER FRONT APPROACHING FROM THE N THU AND FRI. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WDLY SCT CONVECTIVE ACTIVITY DEVELOPING ON SOUND BREEZE AND PIEDMONT TROF BOUNDARIES. COLD FRONT IS STILL WELL N OF AREA BUT WILL DROP INTO TROF THIS EVENING AND PUSH OFFSHORE OVERNIGHT. CHC OF TSTMS WILL CONTINUE THIS EVENING WITH SFC BNDRY AND UPR LVL SUPPORT...THEN GRADUALLY DIMINISH OVERNIGHT AS FRONT PUSHES THROUGH. WITH HIGH INSTABILITY AND CAPE...ISOLATED SVR WILL REMAIN PSBL. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... DUE TO PROBLEMS WITH 12Z GFS RUN...RELIED ON NAM12. WEAK HIGH PRES WILL BUILD OVER AREA MON THEN GRADUALLY MOVE OFFSHORE REST OF PERIOD. WITH RELATIVELY DRY AND STABLE CONDITIONS...NO POPS THROUGH EARLY WED. RETURN TO WARM SECTOR ON WED AND KEPT 20 POPS INLAND FOR PSBL AFTN CONVECTIVE ACTIVITY. TEMPS NEAR NORMAL MON-TUE...THEN WARMER WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RIDGING SFC AND ALOFT WILL LEAD TO EARLY START TO SUMMER-LIKE PATTERN WITH BERMUDA HIGH EXTENDING OVER AREA...THERMAL TROF INLAND AND FRONTS REMAINING MAINLY N AND W OF AREA. TEMPS ABOVE NORMAL BUT DID NOT GO AS HIGH AS HPC NUMBERS FOR MAX TEMPS...KEPT MAINLY IN LOW 90S INLAND. 20 POPS EACH DAY FOR PSBL DIURNAL CONVECTIVE ACTIVITY. && .AVIATION /20Z TODAY THROUGH FRIDAY/... SCATTERED CU HAVE DEVELOPED OVER THE PAST FEW HOURS AND WILL CONTINUE TO DO SO FOR THE REMAINDER OF THE AFTERNOON. SCATTERED THUNDERSTORMS WILL AFFECT THE 4 AREA TERMINALS LATE AFTERNOON INTO THE EARLY EVENING. AS A WEAK BOUNDARY DROPS SOUTH THROUGH THE AREA THIS EVENING SOME WIDELY SCATTERED CONVECTION IS POSSIBLE OVERNIGHT. HAVE HANDLED BOTH SITUATIONS WITH CB CLOUD GROUPS AND VCNTY SHOWERS REMARKS. SURFACE FLOW WILL VEER FROM WEST THIS EVENING...LIGHT AND VARIABLE OVERNIGHT TO NORTHEAST ON MONDAY. ONLY HIGH BASED SCATTERED CU EXPECTED MONDAY. VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL BE ANCHORED OVER THE CENTRAL ATLANTIC WITH A SOUTHWEST WIND FLOW. && .MARINE... WEAK BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE WATERS TONIGHT AND WILL BE TO THE SOUTH ON MONDAY. WINDS WILL VEER OVERNIGHT BECOMING NORTHEAST THROUGHOUT ON MONDAY. NOT MUCH OF A SURGE BEHIND THE FEATURE SO SMALL CRAFT CONDITIONS NOT EXPECTED. HIGH PRESSURE WILL PASS JUST TO THE NORTH ON MONDAY...AND OFF THE SOUTHEAST COAST TUESDAY. A SOUTHWEST FLOW IS EXPECTED FOR THE REST OF THE WEEK AS THE HIGH WILL REMAIN ANCHORED OVER THE CENTRAL ATLANTIC WITH ITS WESTERN EDGE EXTENDING INTO THE SOUTHEAST STATES. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...JBM AVIATION...HSA MARINE...HSA
Hazardous weather outlook, Jun 1, 5:35 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 535 AM EDT SUN JUN 1 2008 NCZ029-044>047-079>081-090>094-020945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. NCZ095-098-103-104-020945- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TO SURF CITY. SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jun 1, 7:47 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 747 PM EDT SUN JUN 1 2008 NCZ090-092-098-020030- DUPLIN-JONES-ONSLOW- 747 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...JONES AND DUPLIN COUNTIES UNTIL 830 PM EDT... AT 747 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES SOUTH OF KENANSVILLE EXTENDING SOUTH TOWARDS BURGAW AND ROCKY POINT...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW RIVER AIR STATION AT 815 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN GATE...HALF MOON...JACKSONVILLE...PINEY GREEN AND PUMPKIN CENTER. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 1, 7:49 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 749 PM EDT SUN JUN 1 2008 NCZ091>094-020045- JONES-LENOIR-PAMLICO-CRAVEN- 749 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...LENOIR AND JONES COUNTIES UNTIL 845 PM EDT... AT 749 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF NEW BERN TO 15 MILES SOUTH OF KINSTON...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 820 PM EDT...JAMES CITY AT 835 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HAVELOCK. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Special weather statement, Jun 1, 7:50 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 750 PM EDT SUN JUN 1 2008 NCZ044-020045- PITT- 750 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT PITT COUNTY UNTIL 845 PM EDT... AT 750 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHWEST OF FARMVILLE...MOVING SOUTHEAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FOUNTAIN AT 755 PM EDT...FARMVILLE AT 805 PM EDT...BELL ARTHUR AT 810 PM EDT...WINTERVILLE...AND...GREENVILLE AT 830 PM EDT...BELLS FORK AT 835 PM EDT. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Special weather statement, Jun 1, 7:53 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 753 PM EDT SUN JUN 1 2008 NCZ045-046-020100- WASHINGTON-TYRRELL- 753 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES UNTIL 900 PM EDT... AT 753 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER PLYMOUTH... MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROPER AT 805 PM EDT...CENTER OF PHELPS LAKE AT 820 PM EDT...CRESWELL AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HINSON... SCUPPERNONG...WESTOVER AND WOODLEY. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Special weather statement, Jun 1, 8:00 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 800 PM EDT SUN JUN 1 2008 NCZ047-081-103-020100- EASTERN DARE-WESTERN DARE-WESTERN HYDE- 800 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 900 PM EDT... AT 800 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN HYDE COUNTY...OR ABOUT 12 MILES NORTH OF ENGELHARD...MOVING EAST AT 28 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 820 PM EDT...STUMPY POINT AT 825 PM EDT...RODANTHE...AND...WAVES AT 900 PM EDT. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Local storm report, Jun 1, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST JACKSONVILLE 34.76N 77.40W
06/01/2008 E60 MPH ONSLOW NC TRAINED SPOTTER
60MPH+ WINDS OBSERVED AT MEMORIAL HOSPITAL ON WESTERN
BLVD IN JACKSONVILLE.
&&
SJAMISONThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 1, 8:11 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 34 min |
| Jun 1, 8:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 1, 8:45 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 45 min |
| Jun 1, 9:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 2, 12:27 AM EDT | Special Marine Warning | MHX | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.